Anti-Seizure Drug Onfi Linked to Possibly Fatal Skin Reactions
The serious skin reactions, Stevens-Johnson syndrome (SJS) and toxic epidermal necrolysis (TEN), can occur at any time during treatment, but are more likely to happen during the first 8 weeks or when treatment is discontinued and restarted.
All cases of SJS and TEN in the FDA case series have resulted in hospitalization, one case resulted in blindness, and one case resulted in death.
Although some patients received previous or concomitant therapy with a drug thought to increase the risk of SJS and TEN, the evidence available in many of these cases indicated that Onfi was the likely cause of the serious skin reaction.
Onfi is a schedule IV (CIV) oral antiepileptic indicated to treat seizures associated with Lennox-Gastaut syndrome (LGS) in adults and children >2 years old. Onfi is thought to potentiate GABAergic neurotransmission resulting from binding at the benzodiazepine site of the GABAA receptor.
It is recommended that patients be closely monitored for signs or symptoms of SJS and TEN especially during the first 8 weeks or when re-introducing therapy. Also, Onfi should be discontinued and an alternative therapy should be considered at the first sign of rash, unless it is not drug-related.
When assessing patients with potentially drug-induced skin reactions, Onfi should be considered as a possible cause, along with other drugs already known to have such an association.
Some other antiepileptic drugs can also cause serious skin reactions, and health care professionals should consider this when changing from one antiepileptic drug to another.
The FDA has approved changes to the labeling and patient Medication Guide to reflect the risk of these serious skin reactions.
For more information call (888) 463-6332 or visit the FDA Safety Alert page.